Patty Shafer, RN, MN
Epilepsy.com Resource Specialist
This week’s article by Katherine C. Nickels, MD, of the Minnesota Mayo Clinic, discusses when seizure medicines may be withdrawn in a child. It’s absolutely fantastic when a person, young or older, has been seizure free long enough to consider stopping seizure medicine. But it’s also a difficult time. Emotionally, people may feel excited and hopeful to be off seizure medicines, yet also scared of seizures coming back and hopeless if they can’t get off seizure medicine completely.
When a child is involved, the emotions get even trickier. I went through this with my son many years ago. He was pumped to get off medicines and I was scared. I wanted to support his excitement but the little voice inside me kept raising questions like:
Is coming off the medicine worth the risk of seizures coming back?
What if he does have a seizure – during the taper or afterwards? How will he feel? How will my husband and I feel?
Is it really a good time to do this? And is there a ‘good time’ to make this change?
Everyone will have these questions, some more than others. It’s important to listen to all sides- your child’s, your spouse’s and yours. And yes, even that little voice inside of you. Try to see the issue from each other’s perspective and make plans about how to address the questions or issues you each have. Here are a couple important questions to consider.
Is there a ‘good time’ to come off seizure medicines?
The time to make a change in medicines is when everyone is ready and can afford to devote time to the change.
Think about other factors that could affect your child’s seizures and try to keep those things as stable as you can while coming off the medicine. For example, don’t start lowering medicine when your child is starting something new and may be under more stress or sleep deprived, such as, when going to camp, just starting school, going on vacation, etc.
Think about what may happen if he or she does have a seizure during the change. If he’s at camp, will he be at greater risk of injury? If so, could you delay making the change while he’s in that environment? If not, will you need to consider more safety precautions than usual?
If he’s at camp, will he be at greater risk of injury? If so, could you delay making the change while he’s in that environment? If not, will you need to consider more safety precautions than usual?
How do I keep my child safe while lowering medicines?
Remember, seizures are unpredictable and you can’t always keep your child safe. This is true for any parent, more so for a parent of a child with seizures. However, there are a few things you can do to lessen the risks of safety problems.
Make a safety plan together with your child (their involvement will obviously depend on their age) and talk about it with your child’s doctor.
Consider activities such as swimming, boating or other water activities. Should he or she refrain from them or make sure there’s an adult who is capable of seizure first aid and lifesaving techniques nearby.
Consider climbing, sports and other activities that pose greater risk of injury. What would happen if he or she had a seizure? If the risk and consequences of injury is low, you may not need any extra precautions. If the risk and consequences are high, then you may need to put those activities off for a while or use extra safety precautions during this time.
Is driving involved? When coming off a seizure medicine, the doctor may recommend that your teenager or adult not drive for a period of time. This recommendation may vary from one person to another and depend on how long they have been seizure free, how long on medicines, types of seizures, or how fast the medicine taper is. For example, a teenager who has had tonic clonic seizures without warning in the past is at greater risk driving than a person who never had any tonic clonic seizures.
For example, a teenager who has had tonic clonic seizures without warning in the past is at greater risk driving than a person who never had any tonic clonic seizures.
Make sure everyone understands the instructions for lowering the seizure medicine. Write it out on a calendar – note when to make a change, when to get blood tests done if needed, when follow up appointments should be made. Being consistent and keeping close follow-up during this time can make a difference!
If your child doesn’t feel well after the dose is changed or if you notice changes, talk to the doctor or nurse! Don’t ignore it. Sometimes subtle changes can be signs of the body getting used to a lower dose. Or they could be signs of small seizure activity.
I hope these tips will help you be prepared for medicine changes. Despite the worries about safety or seizures, coming off meds can work well! Being prepared and talking about it together as a family and with your health care team can make it work even better.
Best wishes for a safe and happy week!
by Patricia Osborne Shafer RN, MN
Resource Specialist, epilepsy.com
Last Reviewed: 8/7/2013
|Need some insight regarding symptoms I feel are possibly seizure related||Dec 22, 2013|
|Seizures return after 30 years?!||Dec 22, 2013|
|Lyrica: does it really work?||Dec 21, 2013|
|Hi I'm new to this group||Dec 21, 2013|
|Sodium levels and Trileptal||Dec 21, 2013|
|Grand Mal a week ago - Still feeling dizzy||Dec 21, 2013|
|My Husband has Narcoleptic Grandmal Seizures and wants a BABY!!||Dec 21, 2013|
|I'm scared, Dilantin is killing me!||Dec 20, 2013|
|Simple partial seizures left untreated||Dec 20, 2013|
|Being a Nurse who has epilepsy||Dec 20, 2013|
|View all Forums|
|topamax and weight loss||19,412|
|Possible cure for absence seizures||16,696|
|How exactly do aura's feel||14,771|
|Sexual Side Effects||13,634|
|MEDICAL ALERT I.D.'s||12,607|
|Over 40 Different Types Of Seizures - Revised||10,553|
|electrical shock in head?||10,131|
|Weight Gain and Depakote||9,035|
|View all Forums|
|Falling Down Funny - It's Harder On Us Than It Is On You||Dec 21, 2013|
|keppra and depakote together?||Dec 20, 2013|
|Overwhelmed||Dec 20, 2013|
|Hyperventilation & epilepsy, a way to help yourself.||Dec 17, 2013|
|Brain Zaps, tics & twitches||Dec 15, 2013|
|Why?!||Dec 15, 2013|
|halfway there!||Dec 13, 2013|
|withdrawal symptoms||Dec 13, 2013|
|women classic snow boots all can get 60% off||Dec 12, 2013|
|update seizure first aid||Dec 12, 2013|
|View all Blogs|
|my partial complex seizures||4,606|
|Topomax... The Dreaded.........||3,805|
|How can you tell if a sleep seizure happens?||3,603|
|Brain Zaps, tics & twitches||3,600|
|side effects of phenobarb.||3,226|
|Tegretol XR and ANXIETY meds||2,907|
|TYLENOL, AEDs & SEIZURES||2,844|
|Nonepileptic "Events" vs. "Seizures"||2,721|
|View all Blogs|
|Cheap Canada Goose Jackets Outlet on sale 60% off online||Dec 12, 2013|
|epilepsy only||Dec 11, 2013|
|Hawaiian and have epilepsy||Nov 28, 2013|
|Epileptics over 50 with poorly controlled seizures||Oct 28, 2013|
|The "CHillin Out" Chat group||Oct 14, 2013|
|Epilepsy Marathon||Oct 13, 2013|
|Epilepsy and Hormones||Oct 5, 2013|
|Epileptics Working from Home for Websites||Sep 18, 2013|
|new worried Mum||Jul 24, 2013|
|Types of Epilepsy||Jul 23, 2013|
|View all Groups|
|Parents Of Children With Epilepsy||269|
|Temporal Lobe Epilepsy||171|
|Women and epilepsy||170|
|Living a life with Epilepsy||133|
|Anyone with Simple Partial Seizures||109|
|Dating and Epilepsy||94|
|Epilepsy and Memory Loss??||88|
|Epilepsy Surgery Group||74|
|Absence Seizures in Kids||73|
|View all Groups|
|i need help understanding||Dec 21, 2013|
|Side effects after right selective amygdalahippocampectomy||Dec 20, 2013|
|Seizures return after 30 year absence?!||Dec 20, 2013|
|Newly diagnosed at age 56||Dec 19, 2013|
|My son`s future||Dec 19, 2013|
|AN Amazing Testimony On A Spell Caster Who help me to get pregnant||Dec 18, 2013|
|Suddenly I'm having seizures after many years with no problem||Dec 17, 2013|
|seizure free for 2 months||Dec 16, 2013|
|My story||Dec 16, 2013|
|my story||Dec 15, 2013|
|View all Stories|
|Temporal Lobe Epilepsy||657|
|Always Have On Clean Underwear||533|
|my brain has died a thousand deaths...........||532|
|Kelly's Life With Epilepsy||496|
|What My Seizures Are Like......||434|
|Nocturnal grand mal seizures (primary generalized epilepsy)||431|
|My Daily Philosophy.....||386|
|View all Stories|